Iowa, 2023

Hail and Damaging Winds in Iowa, April 4, 2023

April 4, 2023 · NWS DVN · 69 events in 5 counties and zones

There were two rounds of severe thunderstorms on April 4. Round 1 of activity began during the early morning hours of April 4, 2023, as elevated thunderstorms developed across southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
69

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

There were two rounds of severe thunderstorms on April 4. Round 1 of activity began during the early morning hours of April 4, 2023, as elevated thunderstorms developed across southeast Iowa. These storms quickly intensified and became severe as they moved into eastern Iowa, and produced very large hail from golf ball to tea cup size (2 inches). The largest hailstones were measured in and around the Davenport metro, where tea cup size hail was measured at the North Park Mall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 5:38 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 4, 5:38 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 AM CDT Tue Apr 4 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 255 AM CDT Tue Apr 4 2023

Warm front extended from central MO to central IL with temps well in
the 60s and dewpoints in the lower to mid 60s south of the front.
To the north of the front across the dvn cwa temps were in the
40s with a brisk northeast winds. Isolated elevated thunderstorms
were developing.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Tue Apr 4 2023

...Dangerous Severe Weather Today and Tonight...

Be Weather Aware!

Today and tonight: Volatile and dangerous day ahead with an
intense cyclone tracking from CO to se MN. This system will have
all the ingredients necessary for severe storms including long-
lived supercells producing strong to possibly violent tornadoes,
giant hail of 2 inches or greater in diameter (hen egg or larger),
and damaging winds of over 75 mph. The wind fields will be very
strong with a LLJ of 60-70 kts, and an h250 jet of 170 kts! Deep
layer shear will be very strong and SRH values of at least 500
J/kg. More than enough for the potential for long-track tornadoes,
especially later this afternoon and into the overnight hours
(even more dangerous!). The warm front will lift northward across
the cwa which will be key to the location of the strongest
tornadoes. Afternoon temps will range from the lower 60s along Hwy
20 to the lower to mid 80s in our southern counties. Dewpoints
are expected to be in the lower to mid 60s, similar to last
Friday's event. Today's temps will be warmer than on Friday and
thus CAPE values will be more favorable for explosive development.
We will also need to keep an eye on the strength of the cap.
Later tonight is when the strong cold front/dry line arrives.

Now let's dig more into the severe details: CAM's suggest 3 rounds
of severe storms. Round 1) This morning scattered elevated
supercells producing large hail until about noon. This is when
the LLJ strengthens to 40 kts with deep layer shear strengthening
and frzg lvls about 11k ft which is ideal for severe hail. Round
2) Later this afternoon/evening the cap begins to break and
supercells develop with all modes of dangerous severe weather
occurs as mentioned above. Round 3) After midnight a squall line
accompanies the strong cold front/dry line with the potential for
damaging winds/QLCS tornadoes. Can't rule out supercells with
strong tornadoes during the night due to the very strong
shear/wind fields.

.LONG TERM...(Wednesday through Monday)
Issued at 255 AM CDT Tue Apr 4 2023

Pattern change to quieter weather for a while with a northwest to
zonal flow. Colder Wednesday and Thursday and windy then
temperatures look to warm up into the 60s and 70s this weekend and
into early next week. There is a chance of showers on Sunday into
Sunday night with the passage of a trough.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM CDT Tue Apr 4 2023

Active weather day as a warm front moves north today. Low cigs
along with chances for thunderstorms some severe are possible at
most TAF sites. Wind shift will also occur as the warm front moves
north making cigs improve. MVFR is expected north of the front and
even some IFR is possible. These storms today are capable of
erratic strong winds, large GR and even tornadoes.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Gibbs
Hazardous weather outlook, Apr 4, 2:47 AM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Tue Apr 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a moderate risk (4 of 5) for today
and tonight.

Multiple rounds of severe thunderstorms are expected with long
track supercells and strong tornadoes along with damaging winds
and very large hail. Prepare now!

These severe thunderstorms will be fast moving at 60 mph!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday morning: There is a slight risk for severe thunderstorms
east of the Mississippi River. Damaging winds and large hail are
the main risks. An isolated tornado is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today through Wednesday morning.

Haase

In the hours before

Special weather statement, Apr 4, 3:19 AM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
419 AM CDT Tue Apr 4 2023

IAZ067-068-078-ILZ015-024-040945-
Mercer IL-Rock Island IL-Scott IA-Muscatine IA-Louisa IA-
419 AM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of southwestern Rock
Island, northwestern Mercer, northeastern Louisa, southwestern Scott
and southeastern Muscatine Counties through 445 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Muscatine, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Illinois City and Fairport around 430 AM CDT.

Other locations in the path of this storm include Montpelier, Blue
Grass, Buffalo, Andalusia and Taylor Ridge.

This includes Interstate 280 between mile markers 4 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4133 9112 4141 9116 4157 9063 4136 9055
TIME...MOT...LOC 0917Z 250DEG 32KT 4136 9103

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Gibbs
Special weather statement, Apr 4, 3:57 AM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
457 AM CDT Tue Apr 4 2023

ILZ015-016-041030-
Rock Island IL-Henry IL-
457 AM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of southeastern Rock
Island, northwestern Henry and southeastern Scott Counties through
530 AM CDT...

At 457 AM CDT, Doppler radar was tracking a strong thunderstorm over
Andalusia, or near Rock Island, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Milan around 505 AM CDT.
  Rock Island around 510 AM CDT.
  Moline around 515 AM CDT.

Other locations in the path of this storm include East Moline,
Silvis, Coal Valley, Colona, Hampton, Port Byron, Rapids City,
Cleveland and Osborn.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 1 and 9.
 Interstate 74 in Illinois between mile markers 1 and 12.
 Interstate 88 between mile markers 1 and 3.
 Interstate 280 between mile markers 11 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4146 9022 4141 9072 4145 9074 4146 9065
      4150 9060 4151 9060 4153 9054 4152 9051
      4152 9046 4157 9041 4160 9031
TIME...MOT...LOC 0957Z 254DEG 31KT 4144 9067

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Gibbs
Special weather statement, Apr 4, 4:21 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
521 AM CDT Tue Apr 4 2023

ILZ016-017-041100-
Bureau IL-Henry IL-
521 AM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of southeastern Henry
and southwestern Bureau Counties through 600 AM CDT...

At 520 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kewanee, moving northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Sheffield and Buda around 540 AM CDT.

Other locations in the path of this storm include Wyanet.

This includes Interstate 80 in Illinois between mile markers 39 and
48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4123 8974 4123 8987 4119 8987 4117 8991
      4123 9001 4146 8971 4131 8952
TIME...MOT...LOC 1020Z 230DEG 34KT 4123 8990

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gibbs
Local storm report, Apr 4, 4:29 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             2 W MILAN               41.44N 90.60W
04/04/2023  U0.50 INCH       ROCK ISLAND        IL   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

ARG
Special weather statement, Apr 4, 6:13 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
713 AM CDT Tue Apr 4 2023

IAZ076-077-087-041245-
Keokuk IA-Washington IA-Jefferson IA-
713 AM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of Keokuk, west central
Washington and northwestern Jefferson Counties through 745 AM CDT...

At 712 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa Industrial Airport, or 7 miles north of Ottumwa, moving
northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Martinsburg around 720 AM CDT.
  Hayesville around 725 AM CDT.
  Delta around 730 AM CDT.

Other locations in the path of this storm include Sigourney, Harper
and South English.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4125 9241 4151 9217 4134 9189 4113 9218
      4116 9218 4116 9241
TIME...MOT...LOC 1212Z 220DEG 42KT 4113 9237

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

DC

The radar

The Quad Cities radar (KDVN), 120 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

67 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Iowa

When
April 4, 7:05 AM CST
Where
Iowa County, 1.24 mi SW of Williamsburg
Measured
1 in hail
Reported by
Public
Coordinates
41.660, -92.020

Hail, Iowa

When
April 4, 7:09 AM CST
Where
Iowa County, Williamsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -92.000

Trained spotter reported that hail was occurring at the moment of the report.

Hail, Linn

When
April 4, 7:28 AM CST
Where
Linn County, 1.24 mi SE of Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -91.660

Hail, Linn

When
April 4, 7:30 AM CST
Where
Linn County, 1.24 mi SE of Hiawatha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.020, -91.660

Hail, Linn

When
April 4, 7:34 AM CST
Where
Linn County, 0.86 mi SW of Cedar Rapids
Measured
1 in hail
Reported by
Public
Coordinates
41.990, -91.660

Hail, Linn

When
April 4, 7:34 AM CST
Where
Linn County, 3.16 mi WSW of Cedar Rapids
Measured
1 in hail
Reported by
Public
Coordinates
41.990, -91.710

Hail, Linn

When
April 4, 7:34 AM CST
Where
Linn County, 1.24 mi NE of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.010, -91.630

A trained spotter reported nickel to quarter size hail.

Hail, Linn

When
April 4, 7:34 AM CST
Where
Linn County, 0.86 mi NW of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.010, -91.660

Hail, Linn

When
April 4, 7:35 AM CST
Where
Linn County, 0.51 mi W of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.000, -91.660

Hail, Linn

When
April 4, 7:35 AM CST
Where
Linn County, 2.05 mi E of Hiawatha
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.030, -91.640

Hail, Linn

When
April 4, 7:37 AM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.970, -91.670

A trained spotter reported that quarter to ping pong ball size hail was falling right now.

Hail, Linn

When
April 4, 7:37 AM CST
Where
Linn County, 0.51 mi E of Marion
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.030, -91.590

Broadcast media relayed a report of quarter to ping pong ball size hail. Most of the hailstones were quarter size.

Hail, Linn

When
April 4, 7:37 AM CST
Where
Linn County, 1.47 mi NNW of Marion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.610

Hail, Linn

When
April 4, 7:37 AM CST
Where
Linn County, 2.31 mi NNE of Marion
Measured
1 in hail
Reported by
Public
Coordinates
42.060, -91.580

Hail, Linn

When
April 4, 7:38 AM CST
Where
Linn County, Marion
Measured
1.5 in hail
Reported by
Public
Coordinates
42.030, -91.600

Hail, Linn

When
April 4, 7:38 AM CST
Where
Linn County, 1.38 mi N of Marion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.600

A trained spotter reported quarter size hail at Linn-Mar High School.

Hail, Linn

When
April 4, 7:39 AM CST
Where
Linn County, 1.24 mi NE of Marion
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -91.580

Hail, Linn

When
April 4, 7:39 AM CST
Where
Linn County, 0.86 mi NW of Marion
Measured
0.75 in hail
Reported by
Public
Coordinates
42.040, -91.610

Hail, Linn

When
April 4, 7:40 AM CST
Where
Linn County, 1.24 mi NE of Marion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -91.580

Hail, Linn

When
April 4, 7:40 AM CST
Where
Linn County, 1.69 mi WNW of Marion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -91.630

Trained spotter reported quarter size hail near Boyson Road and Bowman Elementary.

Hail, Linn

When
April 4, 7:40 AM CST
Where
Linn County, 2.31 mi NNE of Marion
Measured
0.75 in hail
Reported by
Public
Coordinates
42.060, -91.580

Hail, Muscatine

When
April 4, 7:40 AM CST
Where
Muscatine County, 2.81 mi S of Nichols
Measured
1.5 in hail
Reported by
Public
Coordinates
41.440, -91.310

Hail, Linn

When
April 4, 7:41 AM CST
Where
Linn County, 0.86 mi SE of Marion
Measured
0.75 in hail
Reported by
Public
Coordinates
42.020, -91.590

Hail, Linn

When
April 4, 7:42 AM CST
Where
Linn County, 0.86 mi NW of Cedar Rapids
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.010, -91.660

Hail, Linn

When
April 4, 7:42 AM CST
Where
Linn County, 1.24 mi NE of Marion
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -91.580

Hail, Linn

When
April 4, 7:42 AM CST
Where
Linn County, 1.72 mi NE of Marion
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.580

A trained spotter reported quarter to golf ball size hail.

Hail, Muscatine

When
April 4, 8:02 AM CST
Where
Muscatine County, 0.86 mi SW of Moscow
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -91.090

Hail, Muscatine

When
April 4, 8:14 AM CST
Where
Muscatine County, 2.14 mi SSE of Nichols
Measured
2 in hail
Reported by
Public
Coordinates
41.450, -91.310

Hail, Muscatine

When
April 4, 8:15 AM CST
Where
Muscatine County, 0.86 mi NE of Wilton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.590, -91.010

Hail, Muscatine

When
April 4, 8:15 AM CST
Where
Muscatine County, 0.86 mi NW of Wilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.590, -91.030

Hail, Muscatine

When
April 4, 8:19 AM CST
Where
Muscatine County, 0.86 mi SE of Wilton
Measured
1.5 in hail
Reported by
Public
Coordinates
41.570, -91.010

A public report of quarter size hail.

Hail, Muscatine

When
April 4, 8:26 AM CST
Where
Muscatine County, Stockton
Measured
1.5 in hail
Reported by
Public
Coordinates
41.580, -90.870

A public report of quarter hail amongst many smaller pieces of hail.

Hail, Scott

When
April 4, 8:28 AM CST
Where
Scott County, 2.08 mi NW of Walcott
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.600, -90.810

Hail was falling at the time of the report.

Hail, Scott

When
April 4, 8:34 AM CST
Where
Scott County, 0.69 mi N of Walcott
Measured
1.5 in hail
Reported by
Public
Coordinates
41.590, -90.780

Report was relayed by an off duty NWS Employee.

Hail, Scott

When
April 4, 8:35 AM CST
Where
Scott County, 0.69 mi N of Walcott
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.590, -90.780

An off duty NWS employee reported 1.25 to 1.5 inch falling right now.

Thunderstorm Wind, Scott

When
April 4, 8:38 AM CST
Where
Scott County, 1.73 mi SW of Credit Island
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.480, -90.640

An amateur radio operator reported trees down causing an accident on the I-280 bridge. The time of the event estimated from radar.

Thunderstorm Wind, Scott

When
April 4, 8:38 AM CST
Where
Scott County, 2.59 mi SW of Credit Island
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -90.650

A trained spotter reported trees down on the road. The time of the event was estimated using radar.

Hail, Scott

When
April 4, 8:40 AM CST
Where
Scott County, 2.49 mi ENE of West Lake Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.540, -90.640

Hail, Scott

When
April 4, 8:41 AM CST
Where
Scott County, 4.18 mi N of West Lake Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.580, -90.670

Hail, Scott

When
April 4, 8:42 AM CST
Where
Scott County, 0.69 mi N of West Lake Park
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.530, -90.680

A trained spotter reported 2.00 inch hail falling at West Lake Park now.

Hail, Scott

When
April 4, 8:43 AM CST
Where
Scott County, 1.48 mi SSE of Eldridge
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.650, -90.590

An NWS employee that mostly pea to dime size hail was falling along with a few stones the size of quarters.

Hail, Scott

When
April 4, 8:44 AM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
4 in hail
Reported by
Public
Coordinates
41.560, -90.600

A public report of mostly two inch hail stones falling with one of those stones estimated to be about 4 inches based on a picture. The time of the event was estimated using radar.

Hail, Scott

When
April 4, 8:45 AM CST
Where
Scott County, 1.73 mi NW of Davenport
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.550, -90.600

Hail, Scott

When
April 4, 8:45 AM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.560, -90.600

A trained spotter reported pool ball size hail.

Hail, Scott

When
April 4, 8:45 AM CST
Where
Scott County, 0.69 mi S of Davenport Arpt
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
41.610, -90.580

Penny size hail at the NWS office at the Davenport Municipal Airport.

Hail, Scott

When
April 4, 8:45 AM CST
Where
Scott County, 1.72 mi SE of Eldridge
Measured
0.75 in hail
Reported by
Public
Coordinates
41.650, -90.580

Hail, Scott

When
April 4, 8:46 AM CST
Where
Scott County, 1.47 mi SSW of Scott County Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -90.540

Hail, Scott

When
April 4, 8:47 AM CST
Where
Scott County, 1.47 mi SSW of Scott County Park
Measured
1 in hail
Reported by
Public
Coordinates
41.700, -90.540

Hail, Scott

When
April 4, 8:48 AM CST
Where
Scott County, 2.93 mi NW of Davenport
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.560, -90.620

Hail, Scott

When
April 4, 8:48 AM CST
Where
Scott County, 3.17 mi NNW of Davenport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.570, -90.610

Hail, Scott

When
April 4, 8:48 AM CST
Where
Scott County, 0.69 mi S of Davenport Arpt
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
41.610, -90.580

Hail, Scott

When
April 4, 8:49 AM CST
Where
Scott County, 2.81 mi N of Davenport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.570, -90.590

Hail, Scott

When
April 4, 8:49 AM CST
Where
Scott County, 2.95 mi NNW of Davenport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.570, -90.600

Hail, Scott

When
April 4, 8:49 AM CST
Where
Scott County, 0.69 mi S of Davenport Arpt
Measured
1.5 in hail
Reported by
Official NWS Observations
Coordinates
41.610, -90.580

Hail, Scott

When
April 4, 8:50 AM CST
Where
Scott County, 2.08 mi NW of Davenport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.550, -90.610

Hail, Scott

When
April 4, 8:50 AM CST
Where
Scott County, 2.81 mi N of Davenport
Measured
2 in hail
Reported by
Public
Coordinates
41.570, -90.570

Hail, Scott

When
April 4, 8:50 AM CST
Where
Scott County, 2.81 mi S of Davenport Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.580, -90.570

One inch hail reported from a retired NWS employee.

Hail, Scott

When
April 4, 8:50 AM CST
Where
Scott County, 1.24 mi SE of Davenport Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.610, -90.560

Hail, Scott

When
April 4, 8:50 AM CST
Where
Scott County, 1.48 mi NNW of Davenport Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.640, -90.590

An off duty NWS employee hail up to one inch in diameter fell for about 15 to 20 minutes. The largest hail stones fell around 950 AM with hail covering the ground.

Hail, Scott

When
April 4, 8:51 AM CST
Where
Scott County, 2.14 mi NNE of Davenport
Measured
3 in hail
Reported by
NWS Employee
Coordinates
41.560, -90.570

An off duty NWS employee reported 3.00 inch hail falling near North Park Mall.

Hail, Scott

When
April 4, 8:51 AM CST
Where
Scott County, 2.95 mi NNE of Davenport
Measured
2.5 in hail
Reported by
Public
Coordinates
41.570, -90.560

Hail, Scott

When
April 4, 8:51 AM CST
Where
Scott County, 2.81 mi N of Davenport
Measured
1.5 in hail
Reported by
Public
Coordinates
41.570, -90.570

Hail, Scott

When
April 4, 8:52 AM CST
Where
Scott County, 3.17 mi NNW of Davenport
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.570, -90.610

A trained spotter reported 2.00 to 2.25 inch hail fell north of Kimberly on Pine.

Hail, Scott

When
April 4, 8:53 AM CST
Where
Scott County, 2.49 mi NW of Panorama Park
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -90.510

Hail, Scott

When
April 4, 8:53 AM CST
Where
Scott County, 2.08 mi SE of Eldridge
Measured
1 in hail
Reported by
Public
Coordinates
41.650, -90.570

Hail, Scott

When
April 4, 8:54 AM CST
Where
Scott County, 3.49 mi N of Bettendorf
Measured
1.5 in hail
Reported by
Public
Coordinates
41.580, -90.530

A public report of 1.50 inch hail.

Hail, Scott

When
April 4, 8:57 AM CST
Where
Scott County, 2.14 mi NNE of Davenport
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.560, -90.570

Hail, Scott

When
April 4, 8:57 AM CST
Where
Scott County, 0.86 mi SE of Davenport Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
41.610, -90.570

Hail, Clinton

When
April 4, 9:51 AM CST
Where
Clinton County, 1.47 mi NNW of Bulgers Hollow Cp Gd
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.950, -90.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089302, 1089303, 1089304, 1089305, 1089306, 1089307, 1089308, 1089309, 1089310, 1089311, 1089312, 1089313, 1089314, 1089315, 1089316, 1089317, 1089318, 1089319, 1089320, 1089321, 1089322, 1089323, 1089324, 1089325, 1089326, 1089327, 1089328, 1089329, 1089330, 1089331, 1089332, 1089333, 1089334, 1089335, 1089336, 1089370, 1089371, 1089337, 1089338, 1089339, and more.